Whe do whole brain radiation (WBR) side effects kick in? - 1289793

8 posts / 0 new
Last post
samdig1
Whe do whole brain radiation (WBR) side effects kick in? - 1289793

Last month, nausea and headache brought my mom into the ER where she was eventually diagnosed with stage IV lung cancer. She complete her ten rounds of WBR about a week and a half ago. Has been taking decadron with some issues tapering down. About a week into WBR she started losing her hair and it's been coming out more and more each day. She is on Iressa right now. I find that I am constantly bracing myself for the fatigue, short term memory loss, and other possible short term effects to hit her. When do these side effect usually start to happen, when do you peak, and when do they go away? Any anecdotes from patients who have been through this would be greatly appreciated.

JimC
Hi Samdig1,

Hi Samdig1,

The timeframe on hair loss seems pretty comparable to that which my wife experienced. It was a couple of months before it began to grow back, but it did so only in part. Not long after completing WBR, fatigue set in and lasted for several months. It wasn't totally disabling, but it did require her to take more frequent naps.

As far as we could tell, there was no memory loss or other side effects.

I hope your mom experiences minimal side effects and responds well to WBR.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

catdander
HI samdig1, I'm so sorry to

HI samdig1, I'm so sorry to know your mom is going through this. The timing of and the degree to which an individual will experience side effects is variable. Some side effects such as nausea and hair loss usually come and go during treatment some effects such as extreme fatigue can start several weeks after the end of treatment. Radiation continues to kill cells even weeks after treatment is ended so the side effects continue to develop afterward as well.

Know that most often these issues are quite manageable. Cognitive issues are usually small and short lived however as people live longer and healthier lives after wbr there seems to be a trend in necrosis even years later. There is a treatment being used to help negate this issue,http://cancergrace.org/radiation/2013/05/12/can-a-drug-reduce-risk-of-co...

The biggest side effect issue seems to be the fatigue as you seem to already know. Allow your mom the ability to rest as much as needed (often this means laying down for most of the day for a month or so) and make sure she stays hydrated and fed. The fatigue will pass, if it comes at all.

We have lots of personal experiences captured in our forums that may be of help. http://cancergrace.org/forum/radiation-oncology/brain-metastases-pci and http://cancergrace.org/forum/lung-thoracic-cancer/lung-cancer-complicati... (note that Leptomeningeal is a separate issue not relating to mets inside the brain and not applicable)

The most helpful search is our search engine or using the normal web google using the term "site:cancergrace.org space then search term like, site:cancergrace.org wbr side effects
http://cancergrace.org/forum/lung-thoracic-cancer/lung-cancer-complicati...

It's common to need steroid treatment after wbr. If tapering is too fast just add back the last beneficial dose.

I hope this is helpful
Janine

samdig1
It's been almost three weeks

It's been almost three weeks and my mom is still able to drive and work full time. Knocking on wood and praying that we are past the window of side effects getting much worse.

JimC
Hi samdig1,

Hi samdig1,

That's good news; thank you for sharing it with us. We join in the hope that your mom is one of those people who sail through WBR with minimal side effects.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

samdig1
Almost at the 4 week mark and

Almost at the 4 week mark and she seems pretty normal. Are we in the clear?

JimC
Hi samdig1,

Hi samdig1,

It's great that your mom is doing so well after four weeks. The farther out from treatment without significant side effects, the better her chance of avoiding them completely. That being said, I don't think she could be said to be "in the clear", as there can be delayed side effects. On the other hand, the chances of having those delayed effects is much less than experiencing the typical effects shortly after completing treatment. So the current news is certainly something to celebrate.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

marisa93
Hi samdig1.

Hi samdig1.

I just saw your post and wanted to say that I'm sorry to hear of your mom's diagnosis. You have come across a very good site to help you navigate through it.
We also learned that my husband had stage IV lung cancer in the ER after headaches and nausea sent us in. Just as you, I found myself waiting for all the terrible side effects I'd read about. Luckily, he never experienced anything as awful as I'd read about. He did have hair loss and fatigue. But, he regained his energy after a couple of months and his hair also grew back in.

Wishing all the best....